Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 12, 2005, 1:46 PM EDT for Herkimer County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2005, 1:46 PM EDT (17:46 UTC)
- Expired
- Jul 12, 2005, 2:49 PM EDT
- In force
- 63 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 66 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 121746 SVRALY NYC043-121845- /O.NEW.KALY.SV.W.0073.050712T1746Z-050712T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 146 PM EDT TUE JUL 12 2005 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HERKIMER COUNTY IN EASTERN NEW YORK * UNTIL 245 PM EDT * AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALGER ISLAND PUBLIC CAMPGROUND...OR ABOUT NEAR OLD FORGE...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NICKS LAKE CAMPGROUND BY 200 PM EDT LAT...LON 4386 7478 4380 7502 4336 7499 4335 7477 $$ TAW/GG
2 follow-up statements
000 WWUS51 KALY 121820 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 218 PM EDT TUE JUL 12 2005 NYC043-121845- /O.CON.KALY.SV.W.0073.000000T0000Z-050712T1845Z/ HERKIMER NY- 218 PM EDT TUE JUL 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR CENTRAL HERKIMER COUNTY... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNTAIN LODGE...OR ABOUT 6 MILES SOUTHEAST OF OLD FORGE...MOVING SOUTH AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 5 MILES SOUTH OF WOLF LAKE LANDING BY 230 PM EDT 6 MILES WEST OF HERKIMER LANDING AND OVER ATWELL BY 235 PM EDT ANOTHER SEVERE THUNDERSTORM WILL BE NEAR WHEELERTOWN AND NORTH WILMURT AT 220 PM EDT A FLASH FLOOD WARNING CONTINUES FOR NORTHERN HERKIMER COUNTY UNTIL 6 PM. LAT...LON 4386 7488 4361 7512 4330 7512 4334 7478 $$ TAW
000 WWUS51 KALY 121849 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 249 PM EDT TUE JUL 12 2005 NYC043-121859- /O.EXP.KALY.SV.W.0073.000000T0000Z-050712T1845Z/ HERKIMER NY- 249 PM EDT TUE JUL 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HERKIMER COUNTY EXPIRED AT 245 PM EDT... THE STRONGEST THUNDERSTORMS HAVE MOVED INTO EXTREME EASTERN ONEIDA COUNTY. LAT...LON 4386 7488 4361 7512 4330 7512 4334 7478 $$ TAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:46 AM EDT, 2 hours earlier.
Area forecast discussion, Jul 12, 11:46 AM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1146 AM EDT TUE JUL 12 2005 .SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)... UPDATING FORECAST TO INCLUDE SCATTERED THUNDERSTORMS THROUGH EARTLY EVENING. && .PREVIOUS DISCUSSION... (ISSUED 441 AM EDT TUE JUL 12 2005) ..CORRECTED FIRE WEATHER TERMINOLOGY IN FIRE WEATHER DISCUSSION... SYNOPSIS... BIG CHANGE TAKING PLACE OVER THE NEXT WEEK. AN UPPER LEVEL TROUGH OFF THE NEW ENGLAND COAST IS FORECAST TO BE REPLACED BY A LARGE ANTICYLONIC CIRCULATION EARLY NEXT WEEK. DURING THE TRANSITION...A SURFACE HIGH PRESSURE WILL MOVE SOUTHEASTWARD FROM THE CANADIAN PLAINS INTO QUEBEC PROVINCE. THIS FEATURE WILL FORCE A SURFACE COOL FRONT SOUTHWARD INTO...AND PERHAPS THROUGH THE NORTHEASTERN UNITED STATES THURSDAY AND THURSDAY NIGHT. IF THIS FRONT DOES GET THROUGH THE NORTHEAST...IT WILL NOT GET TOO FAR SOUTH OF NEW YORK AND NEW ENGLAND. AND THE BOUNDARY IS LIKELY TO HEAD BACK INTO THE NORTHEAST OVER THE WEEKEND AS THE AFOREMENTIONED UPPER LEVEL RIDGE BUILDS OFF THE NEW ENGLAND COAST AND A DEEPER SOUTHERLY CIRCULATION PERSISTS. AT LEAST ONE OF THE FORECAST MODELS SUGGESTS THAT A STORM OF TROPICAL ORIGIN WILL BE EAST OF BERMUDA ON A WESTWARD BEARING EARLY NEXT WEEK. SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... THE AIR MASS MAY BE A LITTLE LESS HUMID TODAY. AS NOTED ON THE WATER VAPOR IMAGERY...DRIER AIR ALOFT HAS WORKED SOUTH AND WEST SINCE YESTERDAY. EVEN SO...THE DRY AIR WAS NOT YET COVERING THE ENTIRE COUNTY WARNING AREA...AND PROBABLY WILL NOT DO SO. THE PRECIPITABLE WATER IS FORECAST TO REMAIN AROUND AN INCH AN A HALF NEAR THE SOUTHWESTERN BOUNDARY OF THE COUNTY WARNING AREA TODAY. IT IS EXPECTED THAT THE DRY AIR ALOFT WILL MIX TO THE SURFACE AS THE DIURNAL HEATING OCCURS TODAY. THUS...WE LOWERED THE DEWPOINT FORECAST BY THIS AFTERNOON FROM WHAT WE HAD FORECAST PREVIOUSLY...ESPECIALLY FROM THE CAPITAL DISTRICT NORTHWARD. EVEN SO...WITH DEWPOINTS BETWEEN 62 AND 65 AND TEMPERATURES IN THE UPPER 80S...IT WILL BE SOMEWHAT UNCOMFORTABLE...AND THE COMPUTER GENERATED WORDING IN THE FORECAST HAS HUMID THEREIN. THE FORECAST VERTICAL THERMAL AND MOISTURE PROFILES SUGGEST THAT DEEP CONVECTION IS POSSIBLE TODAY...AND WE THINK THAT IT IS POSSIBLE THAT ISOLATED THUNDERSTORMS COULD OCCUR IN THE HILLS AND MOUNTAINS DURING THE AFTERNOON AND EVENING. HOWEVER...THEY ARE NOT EXPECTED TO BE WIDESPREAD ENOUGH TO MENTION IN THE FORECAST. IT WAS NOTED THAT THE MID LEVELS OF THE ATMOSPHERE ARE FORECAST TO HAVE COOLED SEVERAL DEGREES FROM THE AIR THAT WAS OVER THE REGION MONDAY. EVEN SO...THERE DOES NOT SEEM TO BE MUCH TO FOCUS CONVECTIVE PRECIPITATION. THE AVIATION MODEL HAS FORECAST WIDESPREAD PRECIPITATION FOR TODAY...BUT THIS LOOKS UNREASONABLE IN VIEW OF THE GENERAL SYNOPTIC CIRCULATION PATTERN...SO WE IGNORED THE AVIATIONS PRECIPITATION FORECAST AND WENT WITH THE DRIER SOLUTIONS OF THE CANADIAN REGIONAL AND NORTH AMERICAN MESOSCALE MODELS. TODAYS MAXIMUM TEMPERATURE SHOULD BE SIMILAR TO YESTERDAYS READINGS. THE GUIDANCE FROM THE AVIATION AND MESOSCALE MODELS WAS QUITE SIMILAR. LITTLE PRESSURE GRADIENT IS FORECAST AND THE WIND IS LIKELY TO BE LIGHT...WITH A DRIFT FROM A SOUTHEASTERLY DIRECTION...AS A WEAK BUBBLE OF HIGH PRESSURE IS FORECAST TO DEVELOP OVER EASTERN NEW ENGLAND. LITTLE CHANGE IN THE OVERALL SYNOPTIC SETUP TONIGHT THROUGH WEDNESDAY NIGHT DICTATES LITTLE CHANGE IN THE FORECAST. THERE IS A SUGGESTION OF A LITTLE MORE PERSISTENT SOUTHERLY CIRCULATION WEDNESDAY WHICH MAY RESULT IN THE HIGHER PRECIPITABLE WATER AIR BECOMING MORE WIDESPREAD ACROSS THE COUNTY WARNING AREA. BUT...ONCE AGAIN...NO FEATURE IS APPARENT TO KICK OFF AND FOCUS CONVECTION. THE MINIMUM TEMPERATURES FOR TONIGHT AND WEDNESDAY NIGHT AND THE HIGH TEMPERATURE FOR WEDNESDAY WERE CREATED BY BLENDING GUIDANCE FROM THE AVIATION AND NORTH AMERICAN MODELS. LONG TERM (THURSDAY THROUGH MONDAY)... LITTLE CHANGE WAS MADE TO OUR PREVIOUS FORECAST FOR THIS PERIOD. THERES JUST NOT MUCH THATS DEFINITIVE OR DIFFERENT. AVIATION... VFR CONDITIONS EXPECTED THROUGH MOST THE PERIOD WITH LIGHT AND VARIABLE WINDS. ONLY EXCEPTION WILL BE SOME FOG WITH LOCAL VISIBILITIES BELOW 3SM ESPECIALLY AT KGFL THROUGH 12Z. SKIES WILL BE GENERALLY SKC OR SCT050...BUT BECOMING BKN050-060 AFTER 21Z. HYDROLOGY...RIVERS AND STREAMS WILL CONTINUE TO RECEDE THE NEXT FEW DAYS WITH DRY WEATHER EXPECTED. NEXT CHANCE OF MEASURABLE PRECIPITATION WILL OCCUR ON THURSDAY MAINLY DURING THE AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS AND QPF AMOUNTS GENERALLY UNDER A THIRD OF AN INCH. FIRE WEATHER... MINIMUM RH TODAY ONLY DOWN TO 45 TO 60 PERCENT DUE TO A FAIRLY HUMID AIRMASS IN PLACE ACROSS REGION. FIRE THREAT REMAINS LOW AS A RESULT OF RECENT RAINS...HUMID AIRMASS AND LACK OF WIND. IN ADDITION...EXCELLENT RH RECOVERY CONTINUES VIRTUALLY EVERY NIGHT WITH MAX RH VALUES IN 85 TO 100 PERCENT RANGE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, Jul 12, 4:51 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 451 AM EDT TUE JUL 12 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-131100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 451 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 12, 12:46 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1246 PM EDT TUE JUL 12 2005 NYZ032-033-121715- ...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES... AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED 81 MILES SOUTHEAST OF LIMEKILN LAKE CAMPGROUND...OR ABOUT OVER COLONIE. THIS STORM WAS NEARLY STATIONARY. RAINFALL AMOUNTS UP TO A HALF AN INCH WILL BE POSSIBLE FROM THIS STORM. TAW/KDL
Special weather statement, Jul 12, 1:17 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 117 PM EDT TUE JUL 12 2005 NYZ032-033-121815- ...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING THIS STORM WAS LOCATED NEAR EAGLE BAY... OR ABOUT 7 MILES EAST OF OLD FORGE...AND MOVING SOUTH AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... LIMEKILN LAKE CAMPGROUND BY 125 PM EDT WEST CANADA LAKE BY 210 PM EDT RAINFALL AMOUNTS MAY RANGE FROM A HALF AN INCH TO AN INCH FROM THESE THUNDERSTORMS. TAW
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:05 PM EDT | Flash Flood Warning | ALY | Herkimer | 4 hr |
| Jul 12, 3:47 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 61 min |
| Jul 12, 4:48 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 60 min |
| Jul 12, 5:00 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 62 min |
| Jul 12, 7:19 PM EDT | Severe Thunderstorm Warning | ALY | Fulton | 56 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.